Illinois, 2008

Hail and Damaging Winds in Illinois, June 8, 2008

June 8, 2008 · NWS LOT · 6 events in 4 counties and zones

Strong to severe thunderstorms developed over northern Illinois during the evening hours and continued through the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms developed over northern Illinois during the evening hours and continued through the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 8, 6:25 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 8, 6:25 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
725 PM CDT SUN JUN 8 2008

.DISCUSSION...

CONCERN FOR THE SHORT TERM FORECAST WILL CONTINUE TO CENTER ON
CONVECTIVE POTENTIAL TONIGHT INTO AT LEAST MONDAY.

MCS IS CURRENTLY EXITING INTO NORTHWEST INDIANA WITH LOW LEVEL
TEMPORARILY SOMEWHAT STABILIZED IN THE WAKE OF THIS MCS ACROSS FAR
NORTHERN ILLINOIS. THUNDERSTORMS HAVE ALREADY BEGUN TO REDEVELOP
BACK TO THE WEST ACROSS WESTERN/CENTRAL IOWA IN CLOSER PROXIMITY TO
THE SURFACE BOUNDARY DRAPED ACROSS THIS AREA. GIVEN ABUNDANT LOW
LEVEL MOISTURE IN PLACE...STRONG SOUTHERLY LOW LEVEL FLOW EVIDENT ON
WATER VAPOR IMAGERY...AND AN APPROACHING UPPER LEVEL SHORT WAVE
ACROSS THE CENTRAL PLAINS...EXPECTING THUNDERSTORMS TO
REDEVELOP/MOVE INTO EASTERN IOWA NORTHWEST/CENTRAL ILLINOIS LATER
THIS EVENING. FURTHER TO THE SOUTHEAST ACROSS AREAS MAINLY SOUTH OF
INTERSTATE 80...PROSPECTS FOR PRECIP THIS EVENING SEEM A BIT MORE
IFFY. AIR MASS IS RELATIVELY UNDISTURBED ACROSS THESE LOCATIONS BUT
WITH OLD OUTFLOW NOT LIKELY MAKING MUCH MORE SOUTHWARD PROGRESS AND
MAIN UPPER LEVEL SHORT WAVE TRACK ACROSS NORTHWEST ILLINOIS/EASTERN
IOWA PRECIP COVERAGE SHOULD BE QUITE A BIT LESS ACROSS THESE
LOCATIONS THIS EVENING. AFTER MIDNIGHT...EXPECTING PROSPECTS OF
SHOWERS AND THUNDERSTORMS TO INCREASE ACROSS ALL OF THE FORECAST
AREA. WARM/MOIST TROPICAL LIKE AIR MASS IN PLACE WOULD CONTINUE TO
SUGGEST SEVERE THREAT MAINLY IN THE FORM OF DAMAGING WIND GUSTS. IN
ADDITION TO SEVERE POTENTIAL TONIGHT...CONCERN WILL BE SHIFTING
TONIGHT INTO TOMORROW ON POTENTIAL OF HEAVY RAIN. PWATS OF BETWEEN
1.75 AND 2.00 INCHES FOR TONIGHT INTO TOMORROW AND WITH SLOW
EASTWARD PROGRESSION OF FRONTAL BOUNDARY...IT APPEARS AS THOUGH AT
LEAST A COUPLE OF ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE TONIGHT
INTO MONDAY. FLASH FLOOD GUIDANCE IS LOWEST ACROSS FAR NORTHERN
PORTIONS OF THE AREA AND ACROSS THE FAR SOUTH. HOWEVER...AREAS WHICH
DID HAVE RELATIVELY HIGHER FLASH FLOOD GUIDANCE THIS MORNING HAVE
RECEIVED SOME OF THE HEAVIEST RAINFALL TOTALS TODAY. WILL BE ISSUING
A FLASH FLOOD WATCH FOR ALL OF THE FORECAST AREA FROM TONIGHT INTO
TOMORROW EVENING.

WITH SLOW MOVING SURFACE FRONT TRACKING THROUGH THE AREA
TOMORROW...BEST SEVERE POTENTIAL SHOULD BE ACROSS THE SOUTHEAST
PORTION OF THE FORECAST AREA WHERE LOW LEVEL LAPSE RATES ARE THE
STEEPEST WITH MODERATE INSTABILITY SUGGEST BY NAM/GFS FORECAST
SOUNDINGS. THUNDERSTORMS WILL LIKELY CONTINUE INTO TOMORROW EVENING
ACROSS THE FAR SOUTHEAST AS LOW LEVEL FRONT CONTINUES TO SAG
EASTWARD...BUT EXPECTING THINGS TO DRY OUT ACROSS REMAINDER OF THE
CWA BY EARLY TUESDAY MORNING.

HAVE MADE VERY FEW CHANGES TO THE REMAINDER OF THE FORECAST WITH
FAIRLY GOOD AGREEMENT IN THE MEDIUM RANGE MODELS. MAIN CONCERN FOR
REMAINDER OF THE FORECAST WILL BE ON EVOLUTION OF FAIRLY VIGOROUS
UPPER TROUGH CURRENTLY ACROSS THE GULF OF ALASKA. ANOTHER GOOD
CHANCE OF THUNDERSTORMS WILL BE ASSOCIATED WITH THIS TROUGH LATE
THURSDAY INTO FRIDAY WITH PERHAPS ANOTHER ROUND OF SEVERE WEATHER.

MARSILI

&&

.AVIATION...

0000 UTC TAFS...CONCERNS STILL REVOLVE AROUND START...END...AND
INTENSITY OF CONVECTION MOVING EAST FROM IOWA OVERNIGHT. ALREADY
HAVE SHOWERS DEVELOPING NEAR AND WEST OF RFD THAT MAY CLIP THE
TERMINAL THERE. FURTHER EAST TO ORD...WILL HAVE A LATER ARRIVAL
TIME OF PCPN. INTENSITY BECOMES EVEN MORE QUESTIONABLE WITH
FURTHER EAST PROGRESS OF LINE OF ONGOING STORMS WEST OF MS RVR.
THIS LINE APPEARS TO BE SFC BASED...GROWING WITH DAYTIME HEAT
INFLUENCE WHICH WUD MEAN THAT SUNSET WOULD TAKE MUCH OF THE PUNCH
FROM THIS LINE OF STORMS. SO BY THE TIME REACHING ORD OR
ESPECIALLY GYY...LIGHTNING ACTIVITY MAY BE WINDING DOWN. OUTFLOW
BOUNDARY FROM EARLY AFTN STORMS MOVED SOUTH OF TERMINALS TODAY BUT
NOW APPEARS TO BE MOVING BACK NORTH INTO WI. THIS IS TURNING WINDS
FROM SE TO SW WITH STIFFER SPEEDS TO NR 20 KTS EARLY THEN 10-20KTS
OVERNIGHT. COLD FRONT ASSOC WITH LINE OF STORMS NOT MOVING THRU
TERMINALS UNTIL LT AFTN OR EVENING MONDAY...SO STIFF SW FLOW TO
CONTINUE THRU 00Z AT ORD. STORMS PROBLY PEEKING 05Z-08Z AT
ORD...THEN CARRYING SHOWERS VICINITY THRU MID TO LT MRNG BEFORE
HEATING BEGINS TO FIRE STORMS AROUND TERMINALS IN THE AFTN UNTIL
COLD FRONT MOVES THRU.

RLB

&&

.MARINE...
330 PM CDT

A FEW LINGERING STRONG WIND GUSTS/HIGHER WAVES WILL BE POSSIBLE
ACROSS FAR SOUTHERN LAKE MICHIGAN EARLY THIS EVENING IN ASSOCIATION
WITH DEPARTING THUNDERSTORMS. OTHERWISE...ANY CONVECTIVELY DISTURBED
WINDS ACROSS LAKE MICHIGAN WILL BECOME SOUTH SOUTHEAST TONIGHT IN
ADVANCE OF A FRONTAL BOUNDARY APPROACHING FROM THE WEST. WINDS WILL
SHIFT TO THE WEST SOUTHWEST AS THIS TROUGH PASSES THROUGH MONDAY
NIGHT. A WEST EAST STATIONARY BOUNDARY IS THEN EXPECTED TO FORM
ACROSS NORTH CENTRAL PORTIONS OF LAKE MICHIGAN ON TUESDAY WITH EAST
WINDS DEVELOPING NORTH OF THE BOUNDARY AND SOUTH WINDS TO THE SOUTH
OF THE BOUNDARY. MORE THUNDERSTORMS EXPECTED ACROSS LAKE MICHIGAN ON
FRIDAY IN ADVANCE OF A STRONGER SYSTEM APPROACHING...WITH SOUTH
WINDS STRENGTHENING IN RESPONSE TO THIS SYSTEM THURSDAY NIGHT INTO
FRIDAY.

MARSILI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR BOONE-COOK-DE
     KALB-DUPAGE-GRUNDY-KANE-KENDALL-LA SALLE-LAKE IL-LEE-
     MCHENRY-OGLE-WILL-WINNEBAGO COUNTIES.
     FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH LATE MONDAY
     NIGHT FOR FORD-IROQUOIS-KANKAKEE-LIVINGSTON COUNTIES.
IN...FLASH FLOOD WATCH FROM MIDNIGHT CDT /1 AM EDT/ TONIGHT THROUGH
     LATE MONDAY NIGHT FOR BENTON-JASPER-LAKE IN-NEWTON-PORTER
     COUNTIES.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745.

&&
Hazardous weather outlook, Jun 8, 3:17 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
417 PM CDT SUN JUN 8 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
092130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
417 PM CDT SUN JUN 8 2008 /517 PM EDT SUN JUN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
    VERY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.
    DAMAGING WINDS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS HAVE DIMINISHED ACROSS NORTHERN ILLINOIS AND
  NORTHWEST INDIANA. ADDITIONAL THUNDERSTORMS DEVELOPING ACROSS
  CENTRAL IOWA WILL MOVE BACK INTO NORTHERN ILLINOIS LATER THIS
  EVENING...AND INTO NORTHWEST INDIANA LATE TONIGHT INTO MONDAY
  MORNING. HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE WITH
  THESE THUNDERSTORMS.

  DISCUSSION:

  A SLOW MOVING FRONTAL BOUNDARY WILL CONTINUE TO SERVE AS A FOCUS
  FOR SHOWERS AND THUNDERSTORMS ACROSS IOWA THIS EVENING...AND
  THESE STORMS WILL MOVE INTO NORTHERN ILLINOIS AND NORTHWEST
  INDIANA TONIGHT. THIS FRONT WILL SLOWLY APPROACH NORTHERN
  ILLINOIS LATE TONIGHT INTO MONDAY...WITH A THREAT OF HEAVY
  RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS ARE LIKELY AGAIN MONDAY...WITH A CONTINUED THREAT
  FOR HEAVY RAINFALL AND FLASH FLOODING. IN ADDITION...THERE DOES
  APPEAR TO BE AT LEAST POTENTIAL FOR SEVERE WEATHER...ESPECIALLY
  ACROSS NORTHWEST INDIANA AND EAST OF INTERSTATE 55 IN ILLINOIS.
  DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT.

  THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY.

  ALSO...PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-092130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
417 PM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE ILLINOIS AND
INDIANA NEARSHORE WATERS THROUGH THIS EVENING.

THUNDERSTORMS ARE LIKELY AGAIN LATER THIS EVENING.L

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE LIKELY AGAIN MONDAY...WITH A CHANCE OF
THUNDERSTORMS LATE THURSDAY AND FRIDAY AS WELL.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-092130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
417 PM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE LIKELY AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE LIKELY AGAIN MONDAY...WITH A CHANCE OF
THUNDERSTORMS LATE THURSDAY AND FRIDAY AS WELL.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

In the hours before

Local storm report, Jun 8, 2:01 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
301 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       MORRIS                  41.37N 88.43W
06/08/2008  M0.95 INCH       GRUNDY             IL   EMERGENCY MNGR

            0.95 RAIN FELL IN 40 MINUTES.

&&

CMOTT
Local storm report, Jun 8, 2:46 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
346 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     HAIL             ROCKFORD                42.27N 89.06W
06/08/2008  M0.25 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            EAST SIDE OF ROCKFORD. ALSO HEAVY RAIN AND WIND GUST TO
            45 MPH.

1055 AM     TSTM WND GST     MOUNT MORRIS            42.05N 89.43W
06/08/2008  M60.00 MPH       OGLE               IL   TRAINED SPOTTER

            MULTIPLE TREES DOWN. SIGNS BENT OVER. HEAVY RAINS.

1107 AM     TSTM WND DMG     MCHENRY                 42.34N 88.29W
06/08/2008                   MCHENRY            IL   TRAINED SPOTTER

            CENTER ST AND KANE ST LARGE TREE DOWN LOCALIZED FLOODED
            STREETS

1115 AM     TSTM WND DMG     CRYSTAL LAKE            42.23N 88.33W
06/08/2008                   MCHENRY            IL   TRAINED SPOTTER

            LARGE TREE DOWN.

1115 AM     LIGHTNING        ALGONQUIN               42.16N 88.30W
06/08/2008                   MCHENRY            IL   TRAINED SPOTTER

            HEAVEN GATE ST HOUSE STRUCK BY LIGHTNING.

1128 AM     TSTM WND DMG     CHERRY VALLEY           42.24N 88.96W
06/08/2008                   WINNEBAGO          IL   TRAINED SPOTTER

            LARGE TREE DOWN EAST STATE ST.

1130 AM     LIGHTNING        ELGIN                   42.04N 88.29W
06/08/2008                   KANE               IL   LAW ENFORCEMENT

            IN ELGIN, DISTRICT 2 ILLINOIS STATE POLICE DEPARTMENT,
            POWER OUT DUE TO BEING HIT BY LIGHTNING.

1130 AM     TSTM WND DMG     WINNEBAGO               42.27N 89.24W
06/08/2008                   WINNEBAGO          IL   BROADCAST MEDIA

            POWERLINE DOWN, STATE ST AND MULFORD ROAD.

1138 AM     HAIL             ELGIN                   42.04N 88.29W
06/08/2008  M0.88 INCH       KANE               IL   TRAINED SPOTTER

            ROUTE 20 AND VILLA STANDING WATER ON ROADWAY.

1150 AM     HEAVY RAIN       WORTH                   41.69N 87.79W
06/08/2008  E0.00 INCH       COOK               IL   TRAINED SPOTTER

            111 ST AND HARLEM INTERSECTION FLOODED.

1150 AM     HEAVY RAIN       ROMEOVILLE              41.65N 88.09W
06/08/2008  M1.02 INCH       WILL               IL   NWS EMPLOYEE

            RAINFALL IN 20 MINUTES

1155 AM     HEAVY RAIN       ARLINGTON HEIGHTS       42.09N 87.98W
06/08/2008  M0.25 INCH       COOK               IL   TRAINED SPOTTER

            0.25 IN 5 MINUTES. ROUND ROAD AND THOMAS ST.

1214 PM     TSTM WND GST     WHEATON                 41.86N 88.11W
06/08/2008  E40.00 MPH       DUPAGE             IL   TRAINED SPOTTER

            HIGH GUSTS 40 PLUS, WIND CHANGING DIRECTIONS.

1214 PM     TSTM WND GST     PALATINE                42.11N 88.04W
06/08/2008  M49.00 MPH       COOK               IL   AMATEUR RADIO

1215 PM     TSTM WND DMG     MONTGOMERY              41.73N 88.34W
06/08/2008                   KANE               IL   PUBLIC

            PATIO SWING PICKED UP OVER FENCE IN NEIGHBORS YARD. CAST
            IRON PATIO FURNITURE MANGLED. TRAMPOLINE PICKED UP AND
            THROWN SEVERAL HOUSES DOWN.

1230 PM     TSTM WND DMG     ADDISON                 41.93N 88.01W
06/08/2008                   DUPAGE             IL   EMERGENCY MNGR

            ADDISON AND BENSENVILLE POWER LINE DOWN.

1240 PM     TSTM WND DMG     PLAINFIELD              41.62N 88.20W
06/08/2008                   WILL               IL   EMERGENCY MNGR

            ROUTE 59 AND FORT BOGGS SCHOOL, BENCHES, BLEACHERS AND
            FENCES DAMAGED. MORE ASSESSMENTS BEING DONE.

1241 PM     TSTM WND GST     N CHICAGO               41.88N 87.63W
06/08/2008  M40.00 MPH       COOK               IL   AIRPLANE PILOT

            AT DEVON AND LINCOLN, PEA SIZE HAIL AND WIND GUSTS TO 40
            MPH. ALSO HEAVY RAIN.

0112 PM     HEAVY RAIN       3 SW MIDWAY AIRPORT     41.75N 87.79W
06/08/2008  M1.20 INCH       COOK               IL   TRAINED SPOTTER

            RAIN FELL IN 37 MINUTES.

0130 PM     HEAVY RAIN       OAK LAWN                41.72N 87.75W
06/08/2008  E0.00 INCH       COOK               IL   AMATEUR RADIO

            5 TO 6 INCHES OF RAIN POOLING AT INTERSTATE 294 AND
            HARLEM.

0135 PM     HEAVY RAIN       MORRIS                  41.37N 88.43W
06/08/2008  E0.00 INCH       GRUNDY             IL   AMATEUR RADIO

            PONDING AND POOLING OF WATER AT IL 47 AND US 6.

0140 PM     HEAVY RAIN       MORRIS                  41.37N 88.43W
06/08/2008  M0.95 INCH       GRUNDY             IL   EMERGENCY MNGR

            0.95 RAIN FELL IN 40 MINUTES.

0215 PM     TSTM WND DMG     CHESTERTON              41.60N 87.06W
06/08/2008                   PORTER             IN   EMERGENCY MNGR

            8 INCH TREE LIMBS DOWN. FIRE DEPARTMENT RESPONDING.

&&
ADDITIONAL REPORTS MAY BE ADDED IF FURTHER INFORMATION IS RECEIVED.

CMOTT
Local storm report, Jun 8, 4:26 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
526 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     3 S CHICAGO             41.84N 87.63W
06/08/2008                   COOK               IL   COUNTY OFFICIAL

            TREE DOWN ON CAR. SOUTH SIDE OF CHICAGO ON 400 BLOCK
            OFWEST 37TH STREET. FROM CITY OF CHICAGO

&&

CMOTT
Local storm report, Jun 8, 4:50 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
550 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&
CORRECTED PLAINFIELD REPORT AND ADDED CHICAGO REPORT - BOTH AT 1240.
ADDITIONAL REPORTS MAY BE ADDED IF FURTHER INFORMATION IS RECEIVED.

CMOTT
Local storm report, Jun 8, 4:51 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
551 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     HAIL             ROCKFORD                42.27N 89.06W
06/08/2008  M0.25 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            EAST SIDE OF ROCKFORD. ALSO HEAVY RAIN AND WIND GUST TO
            45 MPH.

1055 AM     TSTM WND GST     MOUNT MORRIS            42.05N 89.43W
06/08/2008  M60.00 MPH       OGLE               IL   TRAINED SPOTTER

            MULTIPLE TREES DOWN. SIGNS BENT OVER. HEAVY RAINS.

1107 AM     TSTM WND DMG     MCHENRY                 42.34N 88.29W
06/08/2008                   MCHENRY            IL   TRAINED SPOTTER

            CENTER ST AND KANE ST LARGE TREE DOWN LOCALIZED FLOODED
            STREETS

1115 AM     LIGHTNING        ALGONQUIN               42.16N 88.30W
06/08/2008                   MCHENRY            IL   TRAINED SPOTTER

            ON HEAVEN GATE ST, HOUSE STRUCK BY LIGHTNING.

1115 AM     TSTM WND DMG     CRYSTAL LAKE            42.23N 88.33W
06/08/2008                   MCHENRY            IL   TRAINED SPOTTER

            LARGE TREE DOWN.

1128 AM     TSTM WND DMG     CHERRY VALLEY           42.24N 88.96W
06/08/2008                   WINNEBAGO          IL   TRAINED SPOTTER

            LARGE TREE DOWN ON EAST STATE ST.

1130 AM     TSTM WND DMG     WINNEBAGO               42.27N 89.24W
06/08/2008                   WINNEBAGO          IL   BROADCAST MEDIA

            POWERLINE DOWN, STATE ST AND MULFORD ROAD.

1130 AM     LIGHTNING        ELGIN                   42.04N 88.29W
06/08/2008                   KANE               IL   LAW ENFORCEMENT

            IN ELGIN, DISTRICT 2 ILLINOIS STATE POLICE DEPARTMENT,
            POWER OUT DUE TO BEING HIT BY LIGHTNING.

1138 AM     HAIL             ELGIN                   42.04N 88.29W
06/08/2008  M0.88 INCH       KANE               IL   TRAINED SPOTTER

            ROUTE 20 AND VILLA STANDING WATER ON ROADWAY.

1150 AM     HEAVY RAIN       ROMEOVILLE              41.65N 88.09W
06/08/2008  M1.02 INCH       WILL               IL   NWS EMPLOYEE

            RAINFALL IN 20 MINUTES AT THE NATIONAL WEATHER SERVICE
            OFFICE.

1150 AM     HEAVY RAIN       WORTH                   41.69N 87.79W
06/08/2008  E0.00 INCH       COOK               IL   TRAINED SPOTTER

            111 ST AND HARLEM INTERSECTION FLOODED.

1155 AM     HEAVY RAIN       ARLINGTON HEIGHTS       42.09N 87.98W
06/08/2008  M0.25 INCH       COOK               IL   TRAINED SPOTTER

            0.25 IN 5 MINUTES. ROUND ROAD AND THOMAS ST.

1214 PM     TSTM WND GST     PALATINE                42.11N 88.04W
06/08/2008  M49.00 MPH       COOK               IL   AMATEUR RADIO

1214 PM     TSTM WND GST     WHEATON                 41.86N 88.11W
06/08/2008  E40.00 MPH       DUPAGE             IL   TRAINED SPOTTER

            HIGH GUSTS 40 PLUS, WIND CHANGING DIRECTIONS.

1215 PM     TSTM WND DMG     MONTGOMERY              41.73N 88.34W
06/08/2008                   KANE               IL   PUBLIC

            PATIO SWING PICKED UP OVER FENCE IN NEIGHBORS YARD. CAST
            IRON PATIO FURNITURE MANGLED. TRAMPOLINE PICKED UP AND
            THROWN SEVERAL HOUSES DOWN.

1230 PM     TSTM WND DMG     ADDISON                 41.93N 88.01W
06/08/2008                   DUPAGE             IL   EMERGENCY MNGR

            ADDISON AND BENSENVILLE POWER LINE DOWN.

1240 PM     TSTM WND DMG     3 S CHICAGO             41.84N 87.63W
06/08/2008                   COOK               IL   COUNTY OFFICIAL

            TREE DOWN ON CAR. SOUTH SIDE OF CHICAGO ON 400 BLOCK OF
            WEST 37TH STREET. FROM CITY OF CHICAGO

1240 PM     TSTM WND DMG     PLAINFIELD              41.62N 88.20W
06/08/2008                   WILL               IL   EMERGENCY MNGR

            AT ROUTE 59 AND FORT BEGGS ST, CENTRAL HIGH SCHOOL -
            BENCHES, BLEACHERS, AND FENCES DAMAGED. DAMAGE TO ROOF OF
            PLAINFIELD TECH BUILDING. MINOR DAMAGE TO THE PLAINFIELD
            TORNADO MEMORIAL. DAMAGE DONE BY A GUSTNADO. 4 WINTESSES
            SAW A DEBRIS CLOUD SPIN UP.

1241 PM     TSTM WND GST     N CHICAGO               41.88N 87.63W
06/08/2008  M40.00 MPH       COOK               IL   AIRPLANE PILOT

            AT DEVON AND LINCOLN, PEA SIZE HAIL AND WIND GUSTS TO 40
            MPH. ALSO HEAVY RAIN.

0112 PM     HEAVY RAIN       3 SW MIDWAY AIRPORT     41.75N 87.79W
06/08/2008  M1.20 INCH       COOK               IL   TRAINED SPOTTER

            RAIN FELL IN 37 MINUTES.

0130 PM     HEAVY RAIN       OAK LAWN                41.72N 87.75W
06/08/2008  E0.00 INCH       COOK               IL   AMATEUR RADIO

            5 TO 6 INCHES OF RAIN POOLING AT INTERSTATE 294 AND
            HARLEM.

0135 PM     HEAVY RAIN       MORRIS                  41.37N 88.43W
06/08/2008  E0.00 INCH       GRUNDY             IL   AMATEUR RADIO

            PONDING AND POOLING OF WATER AT IL 47 AND US 6.

0140 PM     HEAVY RAIN       MORRIS                  41.37N 88.43W
06/08/2008  M0.95 INCH       GRUNDY             IL   EMERGENCY MNGR

            0.95 RAIN FELL IN 40 MINUTES.

0215 PM     TSTM WND DMG     CHESTERTON              41.60N 87.06W
06/08/2008                   PORTER             IN   EMERGENCY MNGR

            8 INCH TREE LIMBS DOWN. FIRE DEPARTMENT RESPONDING.

&&
CORRECTED PLAINFIELD REPORT AND ADDED CHICAGO REPORT - BOTH AT 1240.
ADDITIONAL REPORTS MAY BE ADDED IF FURTHER INFORMATION IS RECEIVED.

CMOTT

The radar

The Milwaukee radar (KMKX), 80 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
June 8, 7:58 PM CST
Where
Winnebago County, 0.82 mi NNW of Harlem
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.340, -89.029

Trees were blown down near Harlem Avenue and Alpine Road.

Hail, McHenry

When
June 8, 8:29 PM CST to 8:31 PM CST
Where
McHenry County, 0.3 mi SE of Lake in the Hills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.177, -88.316

Nickel size hail was reported near Hilltop and Algonquin Roads.

Hail, Kane

When
June 8, 8:30 PM CST
Where
Kane County, 2.42 mi E of Henpeck
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.122, -88.433

Nickel size hail was reported at Interstate 90 and Route 47.

Thunderstorm Wind, McHenry

When
June 8, 8:33 PM CST
Where
McHenry County, 2.65 mi WSW of Crystal Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.220, -88.380

Trees were blown down.

Hail, Kane

When
June 8, 8:47 PM CST to 8:49 PM CST
Where
Kane County, 0.51 mi W of West Dundee
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.100, -88.290

Thunderstorm Wind, La Salle

When
June 8, 10:00 PM CST
Where
La Salle County, 0.36 mi SSE of Mendota
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.545, -89.117

Wind gusts were estimated to 60 mph on East Fourth Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99832, 99830, 99828, 99833, 99831, 99835.